Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 219, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 28, 1997, 12:02 PM CDT for Clarke County, Alabama. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1997, 12:02 PM CDT (17:02 UTC)
- Expired
- Jul 28, 1997, 1:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Clarke County, AL
The radar
The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:15 PM CDT | Thunderstorm Wind 50 | Grove Hill, AL | Several trees and power lines were blown down around Grove Hill. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 281702 RRA SVRMOB ALC025-281800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1202 PM CDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...CLARKE COUNTY AT 1202 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM FULTON TO GOSPORT. THIS LINE IS MOVING SOUTHWEST AT 35 MPH AND WILL AFFECT GROVE HILL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN IzNTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 AM CDT, 9 hours 32 minutes earlier.
Area forecast discussion, Jul 28, 2:30 AM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 AM CDT MON JUL 28 1997 ALTHO UPR RDG PERSISTS OVR ERN HALF OF NATION...IT APPEARS TO BE MORE FLAT THAN SEEN PAST CUPL DAYS AS ENERGY RIDES ACRS NRN TIER AS PER WV LOOPS. IMPRESSIVE STMS ON NRN PERIPHERY AND MONSOONAL MOISTURE POURING N FM OLD MX SHOWING CLASSIC RING OF FIRE EFFECT ARND HI. SHWRS OVR SE AL SLIDING SW ON H7 NE FLOW...WL DECAY FURTHER AS CLD TOP TMPS WARM. UPR PATTERN WL AMPLIFY THRU 48 HRS WITH TROF SHARPENING OVR NE STATES AND RDG POKING N INTO NRN PLAINS. WITH THIS MAY SEE WK SFC FNT SLIDING S...APPROACHING COAST IN XTNDD PDS. LATEST SNDG DATA SHOWS THAT PWS HAVE DROPPED OFF A BIT TO NEAR 1.75 ALG CST. HWVR PWS NEAR 2.00 OVR NRN GA WL ADVECT INTO FA BY WAY OF NE PARCEL FLOW THRU 00Z TUE. WITH FA REMAINING ON SRN PERIPHERY OF UPR HI...MID LVL VORT RIBBON WL RESIDE OVR WEAK SFC TROF OVR GULF STATES. WITH THIS SHUD SEE ENHANCED CBRZ ACTIVITY NEXT CUPL AFTNS SO OPT TO KEEP 40/50 POPS ALG CSTL ZONES WITH WDLY SCT NRN THIRD. SEE LTL CHG IN TMPS AND HIS. OVR GULF...EAST TO SE WINDS ERY MON WL BECOME S TO SW MON AFTN/EVE AT ARND 10KTS WITH SEAS 1 TO 2 FEET AND WDLY SCT RW/TRW. MOB 92/75/93/75 4252 PNS 93/75/92/75 4252 DTS 90/78/90/78 4252 EVR 96/74/95/74 3142 10
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.